North Carolina, 2009Hail and Damaging Winds in North Carolina, May 4, 2009
May 4, 2009 · NWS ILM · 4 events in 3 counties and zones
A well defined bow echo developed across the Midlands of South Carolina and raced to the northeast, affecting portions of North Carolina during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A well defined bow echo developed across the Midlands of South Carolina and raced to the northeast, affecting portions of North Carolina during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 4, 4:53 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, May 4, 4:53 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
553 PM EDT MON MAY 4 2009
.SYNOPSIS...
A NEARLY STATIONARY FRONT WILL LINGER JUST TO THE NORTHWEST BRINGING
RAIN CHANCES THROUGH TUESDAY. THE FRONT WILL WEAKEN AS WEAK HIGH
PRESSURE EXTENDS INTO THE AREA FROM THE EAST FOR THE REMAINDER OF
THE WEEK INTO THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 550 PM MONDAY...STRONG TO SEVERE CONVECTION WILL SPREAD INTO
THE PEE DEE AREA OVER THE NEXT HOUR WITH LOCALLY HEAVY RAINFALL
EXPECTED. WE HAVE RAMPED UP POPS INTO THE 80-100% RANGE FOR
FLORENCE...DARLINGTON...DILLON AND LUMBERTON THROUGH ABOUT 9-10 PM
TONIGHT. THIS ACTIVITY DEVELOPED ON A REMNANT VORTICITY CENTER FROM
PRIOR STRONG CONVECTION ACROSS SOUTHERN GA/AL EARLIER THIS MORNING.
HAIL APPEARS TO BE THE MOST LIKELY THREAT ALTHOUGH SOME WIND DAMAGE
IS POSSIBLE WHERE STRONG CELLS COLLAPSE. ELSEWHERE...PERSISTENT
CONVECTION HAS BEEN REFIRING ALONG THE SEABREEZE BOUNDARY IN THE
CAPE FEAR AREA FOR HOURS NOW. STORM-TOTAL RAINFALL AMOUNTS UP TO 3.5
INCHES ARE ESTIMATED BY RADAR BUT THESE ARE LIKELY ABOUT 30% TOO
HIGH FROM HAIL CONTAMINATION. A SHARP DELINEATION EXISTS ALONG THE
SOUTHEAST SIDE OF THE SEABREEZE BOUNDARY WHERE STABLE MARINE AIR IS
NOT ALLOWING CONVECTION TO DEVELOP.
FOR THE REMAINDER OF THE OVERNIGHT CONVECTION IS EXPECTED TO BE MOST
WIDESPREAD ACROSS THE INLAND COUNTIES WHERE THERE IS CURRENTLY
TRAILING STORMS BEHIND THE CLUSTER IN CENTRAL SOUTH CAROLINA.
ACTIVITY WILL BE MORE SPOTTY NEAR THE COAST WITH A MORE STABILIZING
EFFECT PROVIDED BY THE MARINE AIRMASS SPREADING ONSHORE IN THE LOW
LEVELS.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...DEEP MOIST SOUTHWESTERLY FLOW WILL CONTINUE
TO FEED INTO LOCAL AREA THROUGH THE SHORT TERM PERIOD. PCP WATER
VALUES OVER 1.5 INCHES IN THE AFTN BOTH DAYS. LOOKS LIKE MOISTURE
WILL DEFINITELY NOT BE LACKING AND THEREFORE POTENTIAL FOR
SHWRS/TSTMS WILL EXIST. AS FOR FORCING MECHANISM...A WEAK SFC
FRONTAL BOUNDARY WILL LINGER TO THE NORTH AND DISSIPATE BY LATE
TUES AND DEPENDING ON EXACT LOCATION MAY HAVE SOME INFLUENCE ON
LOCAL AREA...BUT MAIN FOCUS OF ANY CONVERGENCE WILL BE ALONG THE
SEA BREEZE AS IT PUSHES INLAND AND ALONG THE PIEDMONT TROUGH. SREF
SHOWING BEST CHC TUES AFTN TO OUR SW AND WITH STEERING FLOW OUT OF
THE SW...LOCAL AREA SHOULD GET FAIRLY GOOD COVERAGE AT THAT
TIME...EVEN THE COASTAL AREAS. FOR WED...MODELS SHOWING A LOW
TRACKING FROM SW TO NE THROUGH THE DAY PROGRESSING TOWARD THE
APPALACHIANS BY THE END OF THE DAY. GFS SHOWS THIS LOW A LITTLE
FARTHER EAST...BUT OVERALL EXPECT MAIN FOCUS OF SHWR/TSTM ACTIVITY
ASSOCIATED WITH THIS SYSTEM TO THE WEST OF LOCAL AREA. AS
MENTIONED EARLIER MAIN FOCUS FOR LOCAL CWA SHOULD BE ALONG THE SEA
BREEZE AND ALONG THE PIEDMONT TROUGH BOTH AFTERNOONS.
TEMPS REMAINING FAIRLY STABLE OVER NEXT COUPLE OF DAYS UP NEAR 80
DURING THE DAY AND 60S AT NIGHT. CLOUD COVER AND PCP MAY KEEP TEMPS
A BIT LOWER ESPECIALLY TUES AFTN.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 3 PM MONDAY...SURFACE BOUNDARY REMAINS STALLED WEST AND NORTH
OF THE AREA THU AND FRI WITH BEST PRECIP CHANCES ASSOCIATED WITH THE
BOUNDARY AND ALONG THE SEA BREEZE. HIGHEST PWATS ON FRI BUT SLIGHTLY
HIGHER CAPE VALUES ON THU. WILL GO WITH LOW CHANCE POPS EACH DAY.
COLD FRONT PUSHES ACROSS THE AREA STA INTO SUN WITH 00Z ECMWF
SHOWING MORE MOISTURE ALONG THE FRONT THAN IN PREVIOUS RUNS. GFS HAS
ALSO FOLLOWED THIS TREND AND IS NOW SHOWING AT LEAST SOME CHANCE OF
PRECIP IN THE AFTERNOON. LATEST GUIDANCE HAS FRONT ARRIVING DURING
PEAK HEATING...WHICH WOULD ALSO HELP PRECIP CHANCES. WILL BUMP POPS
INTO LOW CHANCE RANGE FOR SAT AFTN/EVE AWAY FROM THE COAST.
DRIER HIGH PRESSURE BUILDS IN BEHIND THE FRONT FOR SUN AND MON WITH
FLAT 5H RIDGE TRYING TO BUILD IN FROM THE S. BOTH THE ECMWF/GFS HAD
BEEN SHOWING A NICE 5H RIDGE BUILDING OVER THE AREA BUT HAVE BEEN
BACKING OFF THIS WITH EACH SUBSEQUENT RUN. TEMPERATURES A FEW
DEGREES ABOVE CLIMO WILL CONTINUE THROUGH THE PERIOD.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
CONVECTION IS EXPECTED TO BE MOST NUMEROUS 20Z-00Z TIME FRAME INLAND
AND ALONG THE COAST 22Z TO 03Z. SHOWERS AND THUNDERSTORMS MAY
RESTRICT VISIBILITIES TO MVFR AND SHOULD A STORM MOVE RIGHT ACROSS A
TERMINAL SITE...MAY SEE BRIEF PERIOD OF IFR IN HEAVY RAIN. MODELS
HAVE BACKED OFF ON DEVELOPING STRATUS OVERNIGHT...BUT GIVEN
PROXIMITY OF FRONTAL BOUNDARY AND CLOSER EXAMINATION OF
SOUNDINGS...THERE STILL IS SUPPORT FOR A LOWERING INVERSION WITH AT
LEAST BROKEN CEILINGS BELOW 1 KFT. PUSHED BACK ONSET UNTIL AFTER
07-08Z.
EXTENDED OUTLOOK THROUGH FRIDAY...SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS EACH AFTERNOON THROUGH THURSDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 550 PM MONDAY...WAVEWATCH GUIDANCE CONTINUES TO HAVE PROBLEMS
WITH THE COOL BOUNDARY LAYER OVER THE OCEAN SURFACE PREVENTING
MIXING OF THE WINDS DOWN TO GENERATED WAVES. AFTER KNOCKING ABOUT
20-30% OFF THE WAVEWATCH FORECAST AND BLENDING THIS WITH THE LOCAL
WIND-2-WAVE TOOL OUTPUT WE GET 4-5 FT SEAS FOR THE REMAINDER OF THE
EVENING HOURS...EXCEPT 3 FT NEAR SHORE SOUTH OF MYRTLE BEACH. SEAS
WILL BEGIN TO DIMINISH ALONG WITH WIND SPEEDS LATE TONIGHT WITH A
WEAKER GRADIENT IN THE LEE OF THE CONVECTIVE CLUSTERS INLAND. THE
BEST CHANCE OF SEEING SHOWER OR THUNDERSTORM ACTIVITY OVER THE
COASTAL WATERS TONIGHT WILL BE NORTH OF CAPE FEAR...ALTHOUGH
ACTIVITY CANNOT BE RULED OUT ANYWHERE WITH MULTIPLE UPPER-LEVEL
DISTURBANCES TRAVERSING THE AREA.
SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...PERSISTENT SOUTHERLY WINDS WILL
CONTINUE...MAINTAINING A RANGE OF 15-20 KNOTS...DIMINISHING TO
NEAR 15 KNOTS BY LATE TUESDAY AND EARLY WEDNESDAY. SEAS WILL
BASICALLY REMAIN IN THE 3 TO 5 FT RANGE.
LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 3 PM MONDAY...PROLONGED PERIOD OF SOUTH TO SOUTHWEST FLOW
ACROSS THE WATERS IS ANTICIPATED DURING THE PERIOD. SPEEDS WILL
INCREASE FRI NIGHT INTO SAT AS COLD FRONT APPROACHES FROM THE NW
AND GRADIENT TIGHTENS UP. EXTENDED PERIOD OF FAVORABLE FETCH WILL
ALREADY HAVE SEAS NEAR SCA THRESHOLDS ON FRI WITH EXPECTED
INCREASE IN SPEED LIKELY TO PUSH SEAS ABOVE 6 FT BY SAT MORNING.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...RGZ
NEAR TERM...TRA
SHORT TERM...RGZ
LONG TERM...III
AVIATION...RJD
Hazardous weather outlook, May 4, 1:46 PM EST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
246 PM EDT MON MAY 4 2009
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-051900-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
246 PM EDT MON MAY 4 2009
...SEVERE THUNDERSTORM WATCH 242 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-051900-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
246 PM EDT MON MAY 4 2009
...SEVERE THUNDERSTORM WATCH 242 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 4, 4:57 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
557 PM EDT MON MAY 4 2009
SCZ023-032-039-042245-
DARLINGTON-FLORENCE-WILLIAMSBURG-
557 PM EDT MON MAY 4 2009
...STRONG TO SEVERE THUNDERSTORMS ARE APPROACHING DARLINGTON...
FLORENCE AND WILLIAMSBURG COUNTIES FROM THE SOUTHWEST...
AT 555 PM...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED
FROM SUMTER TO RIDGEVILLE CONTINUE MOVING TO THE NORTHEAST AT 25 MPH.
AT THIS SPEED THESE THUNDERSTORMS WILL REACH THE SOUTHWESTERN
PORTIONS OF FLORENCE AND DARLINGTON COUNTIES BY 615 PM...WESTERN
PORTIONS OF GEORGETOWN COUNTY BY 625 PM.
THE STRONGER THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING LARGE
HAIL...STRONG WINDS...VERY HEAVY RAIN AND AND FREQUENT DANGEROUS
LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE DARLINGTON...FLORENCE...
HARTSVILLE...KINGSTREE...LAKE CITY...AUBURN...CADES...CARTERSVILLE...
CLAUSSEN...CLYDE...DOVESVILLE AND EARLE.
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
HAWKINS
Special weather statement, May 4, 5:32 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
632 PM EDT MON MAY 4 2009
SCZ017-024-033-034-050030-
MARLBORO-DILLON-MARION-HORRY-
632 PM EDT MON MAY 4 2009
...STRONG TO SEVERE THUNDERSTORMS ARE APPROACHING
MARLBORO...DILLON...MARION AND WESTERN HORRY COUNTIES FROM THE
SOUTHWEST.
AT 630 PM...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED
FROM NEAR BISHOPVILLE THROUGH OLANTA TO JUST WEST OF GREELEYVILLE
AND THIS LINE WAS MOVING TO THE NORTHEAST AT 35 MPH. AT THIS SPEED
THESE THUNDERSTORMS WILL REACH THE SOUTHWESTERN PORTIONS OF DILLON
AND MARION COUNTIES BY 655 PM AND MARLBORO AND WESTERN HORRY
COUNTIES BY 715 PM.
THE STRONGER THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING LARGE
HAIL...STRONG DAMAGING WINDS...VERY HEAVY RAIN AND AND FREQUENT
DANGEROUS LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE
BENNETTSVILLE...DILLON...MARION...MULLINS...GALIVANTS FERRY AND
BRITTON NECK.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR NORTHEAST
SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA.
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
HAWKINS
Special weather statement, May 4, 5:33 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
633 PM EDT MON MAY 4 2009
SCZ017-024-033-034-050030-
MARLBORO-DILLON-MARION-HORRY-
633 PM EDT MON MAY 4 2009
...STRONG TO SEVERE THUNDERSTORMS ARE APPROACHING
MARLBORO...DILLON...MARION AND WESTERN HORRY COUNTIES FROM THE
SOUTHWEST...
AT 630 PM...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED
FROM NEAR BISHOPVILLE THROUGH OLANTA TO JUST WEST OF GREELEYVILLE
AND THIS LINE WAS MOVING TO THE NORTHEAST AT 35 MPH. AT THIS SPEED
THESE THUNDERSTORMS WILL REACH THE SOUTHWESTERN PORTIONS OF DILLON
AND MARION COUNTIES BY 655 PM AND MARLBORO AND WESTERN HORRY
COUNTIES BY 715 PM.
THE STRONGER THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING LARGE
HAIL...STRONG DAMAGING WINDS...VERY HEAVY RAIN AND AND FREQUENT
DANGEROUS LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE
BENNETTSVILLE...DILLON...MARION...MULLINS...GALIVANTS FERRY AND
BRITTON NECK.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR NORTHEAST
SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA.
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
HAWKINS
Local storm report, May 4, 5:40 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
640 PM EDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL EVERGREEN 34.07N 79.68W
05/04/2009 E1.00 INCH FLORENCE SC EMERGENCY MNGR
&&
HAWKINSSpecial weather statement, May 4, 5:56 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
656 PM EDT MON MAY 4 2009
NCZ087-099-100-SCZ032-042345-
COLUMBUS-ROBESON-FLORENCE-BRUNSWICK-
656 PM EDT MON MAY 4 2009
...STRONG TO SEVERE THUNDERSTORMS ARE APPROACHING
ROBESON...COLUMBUS...AND BRUNSWICK COUNTIES FROM THE SOUTHWEST...
AT 650 PM...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED
FROM NEAR HARTSVILLE THROUGH FLORENCE TO KINGSTREE...AND THIS LINE
WAS MOVING TO THE NORTHEAST AT 30 MPH. AT THIS SPEED THESE
THUNDERSTORMS WILL REACH THE SOUTHWESTERN PORTIONS OF ROBESON AND
COLUMBUS COUNTIES BY 700 PM AND BRUNSWICK COUNTY BY 720 PM.
THE SEVERE THUNDERSTORMS HAVE PRODUCED 1 INCH HAIL AND WINDS NEAR 50
MPH...VERY HEAVY RAIN AND AND FREQUENT DANGEROUS LIGHTNING IN
FLORENCE COUNTY.
COMMUNITIES IN THE PATH OF THESE STORMS ARE LUMBERTON...
RED SPRINGS...WHITEVILLE...ALMA...ASH...BARKER TEN MILE...
BARNESVILLE...BATARORA...BETHEL AND BISHOP.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR NORTHEAST
SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA.
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
HAWKINS
Local storm report, May 4, 6:15 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
715 PM EDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM TSTM WND GST MARION 34.18N 79.40W
05/04/2009 M69 MPH MARION SC AWOS
MARION COUNTY AIRPORT...KMAO...REPORTED 69 MPH WIND GUST
AT 711PM.
&&
HAWKINSThunderstorm Wind, Columbus
- When
- May 4, 6:28 PM EST to 6:29 PM EST
- Where
- Columbus County, 1.65 mi SSW of Fair Bluff
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.298, -79.043
Trees were reported down on U.S. 76 south of Fair Bluff.
Thunderstorm Wind, Bladen
- When
- May 4, 7:08 PM EST to 7:09 PM EST
- Where
- Bladen County, 2.16 mi NE of Dublin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.673, -78.694
Trees were reported down on Owen Hill Road.
Hail, Bladen
- When
- May 4, 7:10 PM EST to 7:11 PM EST
- Where
- Bladen County, 0.69 mi N of Clarkton
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.490, -78.650
Nickel size hail was reported.
Thunderstorm Wind, Pender
- When
- May 4, 7:59 PM EST to 8:00 PM EST
- Where
- Pender County, 2.15 mi NNW of Piney Wood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 34.600, -78.110
Large tree branches were down. The branches were up to six inches in diameter. A chainsaw was required to remove them.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in West Virginia, May 4 to 5, 20091 death · 1 injured · $464,000 · 12 events
- Flood in Alaska, May 4 to 7, 2009$6.3 million · 1 event
- Flooding in Arkansas, May 4 to 31, 2009$4.5 million · 7 events
- Tornado in Louisiana, May 4, 20093 injured · $75,000 · EF1 · 1 event
- Flooding in West Virginia, May 4 to 5, 2009$200,000 · 4 events
- Flooding in Pennsylvania, May 4 to 5, 2009$160,000 · 2 events
- Flooding in Illinois, May 4 to 28, 2009$120,000 · 5 events
- Tornado and Hail in Virginia, May 4, 20091 injured · $33,000 · EF0 · 15 events
- Flood in Arkansas, May 4 to 12, 2009$50,000 · 1 event
- Hail and Damaging Winds in South Carolina, May 4, 2009$28,000 · 1 in hail · 6 events
- Tornado in Mississippi, May 4, 2009$8,000 · EF1 · 1 event
- Tornado and Damaging Winds in South Carolina, May 4, 2009$22,000 · EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165238, 165240, 165237, 165241.